All Issues

Journal of Modern Dynamics

October 2009 , Volume 3 , Issue 4

Select all articles


Rigidity results for quasiperiodic SL(2, R)-cocycles
Bassam Fayad and Raphaël Krikorian
2009, 3(4): 479-510 doi: 10.3934/jmd.2009.3.479 +[Abstract](3099) +[PDF](350.5KB)
In this paper we introduce a new technique that allows us to investigate reducibility properties of smooth SL(2, R)-cocycles over irrational rotations of the circle beyond the usual Diophantine conditions on these rotations.
   For any given irrational angle on the base, we show that if the cocycle has bounded fibered products and if its fibered rotation number belongs to a set of full measure $\Sigma(\a)$, then the matrix map can be perturbed in the $C^\infty$ topology to yield a $C^\infty$-reducible cocycle. Moreover, the cocycle itself is almost rotations-reducible in the sense that it can be conjugated arbitrarily close to a cocycle of rotations. If the rotation on the circle is of super-Liouville type, the same results hold if instead of having bounded products we only assume that the cocycle is $L^2$-conjugate to a cocycle of rotations.
   When the base rotation is Diophantine, we show that if the cocycle is $L^2$-conjugate to a cocycle of rotations and if its fibered rotation number belongs to a set of full measure, then it is $C^\infty$-reducible. This extends a result proven in [5].
   As an application, given any smooth SL(2, R)-cocycle over a irrational rotation of the circle, we show that it is possible to perturb the matrix map in the $C^\infty$ topology in such a way that the upper Lyapunov exponent becomes strictly positive. The latter result is generalized, based on different techniques, by Avila in [1] to quasiperiodic SL(2, R)-cocycles over higher-dimensional tori.
   Also, in the course of the paper we give a quantitative version of a theorem by L. H. Eliasson, a proof of which is given in the Appendix. This motivates the introduction of a quite general KAM scheme allowing to treat bigger losses of derivatives for which we prove convergence.
Entropies of strictly convex projective manifolds
Mickaël Crampon
2009, 3(4): 511-547 doi: 10.3934/jmd.2009.3.511 +[Abstract](2877) +[PDF](367.9KB)
Let $M$ be a compact manifold of dimension $n$ with a strictly convex projective structure. We consider the geodesic flow of the Hilbert metric on it, which is known to be Anosov. We prove that its topological entropy is less than $n-1$, with equality if and only if the structure is Riemannian hyperbolic. As a corollary, the volume entropy of a divisible strictly convex set is less than $n-1$, with equality if and only if it is an ellipsoid.
Uniform exponential growth for some SL(2, R) matrix products
Artur Avila and Thomas Roblin
2009, 3(4): 549-554 doi: 10.3934/jmd.2009.3.549 +[Abstract](3071) +[PDF](89.0KB)
Given a hyperbolic matrix $H\in SL(2,\R)$, we prove that for almost every $R\in SL(2,\R)$, any product of length $n$ of $H$ and $R$ grows exponentially fast with $n$ provided the matrix $R$ occurs less than $o(\frac{n}{\log n\log\log n})$ times.
Dynamics of the universal area-preserving map associated with period-doubling: Stable sets
Denis Gaidashev and Tomas Johnson
2009, 3(4): 555-587 doi: 10.3934/jmd.2009.3.555 +[Abstract](3022) +[PDF](991.6KB)
It is known that the famous Feigenbaum-Coullet-Tresser period-doubling universality has a counterpart for area-preserving maps of $R^2$. A renormalization approach was used in [11] and [12] in a computer-assisted proof of the existence of a "universal'' area-preserving map $F_*$, that is, a map with orbits of all binary periods $2^k, k \in N$. In this paper, we consider infinitely renormalizable maps, which are maps on the renormalization stable manifold in some neighborhood of $F_*$, and study their dynamics.
   For all such infinitely renormalizable maps in a neighborhood of the fixed point $F_*$, we prove the existence of a "stable'' invariant Cantor set $\l^\infty_F$ such that the Lyapunov exponents of $F |_{\l^\infty_F}$ are zero and whose Hausdorff dimension satisfies

$\text{dim}_H(\l_F^{\infty}) < 0.5324.$

   We also show that there exists a submanifold, $W_\omega$, of finite codimension in the renormalization local stable manifold such that for all $F\in W_\omega$, the set $\l^\infty_F$ is "weakly rigid'': the dynamics of any two maps in this submanifold, restricted to the stable set $\l^\infty_F$, are conjugate by a bi-Lipschitz transformation, which preserves the Hausdorff dimension.

Foliations with unbounded deviation on $\mathbb T^2$
Dmitri Panov
2009, 3(4): 589-594 doi: 10.3934/jmd.2009.3.589 +[Abstract](2246) +[PDF](91.9KB)
We study $C^{\infty}$-foliations with $3$ singular points on $\mathbb T^2$ whose lift to $\mathbb R^2$ has connected leaves that are dense subsets of $\mathbb R^2$.
On the generic existence of periodic orbits in Hamiltonian dynamics
Viktor L. Ginzburg and Başak Z. Gürel
2009, 3(4): 595-610 doi: 10.3934/jmd.2009.3.595 +[Abstract](3111) +[PDF](227.5KB)
We prove several generic existence results for infinitely many periodic orbits of Hamiltonian diffeomorphisms or Reeb flows. For example, we show that a Hamiltonian diffeomorphism of a complex projective space or Grassmannian generically has infinitely many periodic orbits. We also consider symplectomorphisms of the two-torus with irrational flux. We show that a symplectomorphism necessarily has infinitely many periodic orbits if it has one and all periodic points are nondegenerate.
Veech surfaces with nonperiodic directions in the trace field
Pierre Arnoux and Thomas A. Schmidt
2009, 3(4): 611-629 doi: 10.3934/jmd.2009.3.611 +[Abstract](2447) +[PDF](219.5KB)
Veech's original examples of translation surfaces $\mathcal V_q$ with what McMullen has dubbed "optimal dynamics'' arise from appropriately gluing sides of two copies of the regular $q$-gon, with $q \ge 3$. We show that every $\mathcal V_q$ whose trace field is of degree greater than 2 has nonperiodic directions of vanishing SAF-invariant. (Calta-Smillie have shown that under appropriate normalization, the set of slopes of directions where this invariant vanishes agrees with the trace field.) Furthermore, we give explicit examples of pseudo-Anosov diffeomorphisms whose contracting direction has zero SAF-invariant. In an appendix, we prove various elementary results on the inclusion of trigonometric fields.
Density of positive Lyapunov exponents for quasiperiodic SL(2, R)-cocycles in arbitrary dimension
Artur Avila
2009, 3(4): 631-636 doi: 10.3934/jmd.2009.3.631 +[Abstract](3120) +[PDF](87.4KB)
We show that given a fixed irrational rotation of the $d$-dimensional torus, any analytic SL(2, R)-cocycle can be perturbed in such a way that the Lyapunov exponent becomes positive. This result strengthens and generalizes previous results of Krikorian [6] and Fayad-Krikorian [5]. The key technique is the analyticity of $m$-functions (under the hypothesis of stability of zero Lyapunov exponents), first observed and used in the solution of the Ten-Martini Problem [2].
Morse coding for a Fuchsian group of finite covolume
Arseny Egorov
2009, 3(4): 637-646 doi: 10.3934/jmd.2009.3.637 +[Abstract](3010) +[PDF](260.1KB)
We consider a Fuchsian group Г and the factor surface H/Г, which has constant curvature $-1$ and maybe a few singularities. If we lift the surface continuously to $\H$ (except for a subset of a lower dimension), we obtain a fundamental domain $\D$ of Г. This can be done in different ways; ours is to restrict the choice to so-called Dirichlet domains, which always are convex polygonal subsets of $\H$. Given a generic geodesic on $\H$, one can produce a so-called geometric Morse code (or the cutting sequence) of the geodesic with respect to $\D$. We prove that the set of Morse codes of all generic geodesics on $\H$ with respect to $\D$ forms a topological Markov chain if and only if $\D$ is an ideal polygon.

2021 Impact Factor: 0.641
5 Year Impact Factor: 0.894
2021 CiteScore: 1.1


Email Alert

[Back to Top]